Methamphetamine is a powerful stimulant that was first created with medicinal purposes in mind.
It is still used today to treat attention-deficit/hyperactivity disorder (ADHD) and narcolepsy, though carefully, as healthcare providers also recognize its highly addictive properties.
Meth contains many chemicals that can have both short-term and long-term poisonous side effects on a person’s brain and body.
When the chemicals from the use of methamphetamine build up in a person either over time or in a single instance of use, this results in methamphetamine toxicity.
Is Meth Toxicity The Same As Meth Overdose?
Meth toxicity is not necessarily the same thing as a meth overdose, but it can be in the case of acute meth toxicity.
High levels of meth ingestion, either accidentally or intentionally, can result in a methamphetamine overdose, or acute meth toxicity.
Meth is also a drug that can build up gradually in a person’s body over time. In this way, meth toxicity will develop in a person after long-term use.
When this is the case, a drug overdose becomes more and more likely with each use, even with small doses.
Because meth is human-made, the consumer never knows what they are getting (including the toxicology of meth) or anything about its purity.
For this reason, meth can be dangerous from the very first use, and only gets progressively more dangerous over time.
Characteristics Of Meth Intoxication
Meth is a stimulant and shares many of the same characteristics with other stimulants, causing high energy levels and an intense high described as euphoric.
Meth is different from many other stimulants in that it is made in meth labs and possesses a lot of additional chemicals and additives. This can result in some unique characteristics for meth intoxication.
One of the biggest signs that someone is using meth is a very high level of energy and alertness. They may talk excessively and pay increased attention to their surroundings or seemingly random things.
Meth use can also be dangerous to a person’s mental health and behavioral health.
Someone using crystal meth may also experience hallucinations or delusions, either seeing things that aren’t there or believing things to be true that are not. In general, they may seem disconnected from reality.
Rapid Heart Rate (Tachycardia)
Methamphetamine abuse causes the heart to pump much harder and faster than it does normally, resulting in a rapid heart rate, also called tachycardia.
Tachycardia is classified as any heart rate over 100 beats per minute.
High Body Temperature
Like all stimulants, meth also increases a person’s body temperature in addition to increasing their heart rate and blood pressure.
If a person uses too much meth, they can develop a potentially fatal condition called hyperthermia.
Dangers Of Acute Methamphetamine Toxicity
When someone reaches a point of acute methamphetamine toxicity, this is a life-threatening situation and requires care at the emergency department.
High Blood Pressure
Using meth causes the blood vessels to constrict, which can in turn result in high blood pressure (hypertension).
When blood pressure spikes to extremely high levels, even for a short period of time, it increases a person’s risk for hemorrhage and a resulting stroke.
Heart Attack (Myocardial Infarction)
Someone who abuses meth on a regular basis is putting themselves at risk for a heart attack with every single use. This is especially true if the person has a pre-existing heart or cardiovascular condition.
Meth use can cause heart disease to develop and, in severe cases, can also cause dangerous heart arrhythmias.
Central Nervous System (CNS) Damage
Meth causes the brain to release dopamine and serotonin. Because of meth’s ability to increase alertness, focus, and energy levels, it can actually be used medically to treat ADHD and narcolepsy.
When meth is abused, the helpful effects of meth become very negative and can end up causing permanent brain damage.
Signs Of A Meth Overdose
It is important to be able to recognize the signs of a meth overdose, especially if someone you love or care about is using meth regularly.
A meth overdose is a medical emergency and requires medical attention immediately. It is possible to recover from a meth overdose if the person receives prompt and adequate emergency care.
Signs of a meth overdose include:
- chest pain
- breathing difficulties
- nausea and vomiting
- aggressive behavior
- extreme paranoia
- loss of consciousness
- tremors and convulsions
Treatment Programs For Methamphetamine Addiction
If you or a loved one has a meth addiction, it is important to seek help immediately. This type of addiction can be dangerous and lead to death if left untreated.
- residential treatment
- outpatient treatment
- individual therapy
- group therapy
- 12-step programs
- medical detox
- medication-assisted treatment (MAT)
- relapse prevention planning
Find Substance Use Disorder Treatment At Bedrock Recovery Center
If you know it is time to get help for yourself for an drug addiction or substance abuse, please give our treatment specialists a call at Bedrock Recovery Center.
Our treatment providers use trauma-informed interventions in addiction treatment for meth, and will be with you every step of the way. It is never too late to get started — call our helpline today.
- National Institute on Drug Abuse https://nida.nih.gov/publications/drugfacts/methamphetamine
- National Library of Medicine: MedlinePlus https://medlineplus.gov/methamphetamine.html
- United States Drug Enforcement Administration (DEA) https://www.dea.gov/factsheets/methamphetamine